South Dakota, 2007High Wind in South Dakota, March 29, 2007
March 29, 2007 · NWS UNR · 1 event in 1 county or zone
Strong northwest winds developed across parts of western South Dakota behind a cold frontal passage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds developed across parts of western South Dakota behind a cold frontal passage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 29, 3:15 AM MST, 5 hours 45 minutes earlier.
Area forecast discussion, Mar 29, 3:15 AM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
415 AM MDT THU MAR 29 2007
.DISCUSSION...AT 09Z SFC MAP SHOWS DEEP LOW PRES IN WRN KANSAS
WITH SFC TROF EXTENDING NORTH INTO CENTRAL SD. HIGH PRES IS
LOCATED ACRS WEST-CENTRAL MT. STRONG PRES GRADIENT BETWEEN
THESE TWO SYSTEMS IS PRODUCING STRONG NW WINDS ACRS WRN SD AND
NERN WY.
FOR TODAY AND TONIGHT...STRONG UPPER LOW IN SWRN COLORADO WILL
MOVE SLOWLY NORTHEAST INTO CENTRAL WYONMING ON FRIDAY. AS THIS
SYS MOVES NE...STRONG S/W WILL ROTATE ARD SYSTEM ACRS FA. THIS
ALONG WITH STRONG DIFLUENCE...STRONG INFLUX OF MOISTER AND GOOD
UPSLOPE FLOW WILL PRODUCE A PROLONGED PERIOD OF RAIN/SNOW ACRS
NERN WY AND WRN SD. TEMPS WILL BE COLD ENOUGH FOR SNOW ACRS NERN
WY/BLK HLS/SWRN SD AND NWRN SD. ANY RAIN SHOULD ALSO CHANGE
QUICKLY TO SNOW ACRS THE ERN FOOTHILLS.
WILL CONT WITH WSW ACRS NERN WY...ALREAD 5-8 INCHES IN CAMPBELL
COUNTY WHERE SOME AREAS COULD END UP WITH UP TO 18 INCHES OF SNOW
BY FRIDAY AM. LOOKS LIKE 5-10 WILL FALL ACRS NRN/CENTRAL BLK HLS
AND NWRN SD AND HAVE ISSUED A WINTER STORM WARNING IN THESE AREAS.
LIGHTER AMOUNTS CAN BE EXPECTED ACRS SWRN SD/ERN FTHLS AND IN
PERKINS AND MEADE COUNTIES...WHERE WINTER WEATHER ADVISORY HAS BEEN
ISSUED. ELSEWHERE IN WRN SD EXPECTED MAINLY RAIN...WITH SOME TSTMS
POSSIBLE IN SOUTH CENTRAL SD.
STRONG NW WINDS WILL ALSO BE A PROBLEM AS STRONG SFC HIGH IN WEST
CENTRAL MT COMBINES WITH A STRONG SFC LOW IN WRN KANSAS AND ASSCD
SFC TROF EXTENDING NORTH INTO CENTRAL SD TO PRODUCE A TIGHT PRESS
GRADIENT. HAVE ISSUED A HIGH WIND WARNING FOR PENNINGTON COUNTY
PLAINS AND WIND ADVISORY FOR CUSTER COUNTY PLAINS AND HAAKON AND
ZIEBACH COUNTIES.
ON FRIDAY UPPER LOW WILL BE IN CENTRAL WY BRINGING A COOL AND WINDY
DAY WITH A CHC OF SCT RAIN/SNOW SHOWERS. TEMPS WILL BE WELL BELOW
NORMAL AGAIN...A RARITY OVER PAST 3 WEEKS.
A MORE ZONAL FLOW WILL DOMINATE THE WEATHER ON SAT/SUN AS UPPER SYS
MOVES TO EAST AND FILLS. UPPER AIR TEMPS WILL BE MORE SEASONAL AND
EXPECT TEMPS IN 40S TO LOWER 50S...WHICH IS NEAR SEASONAL NORMS.
HAVE A DRY FORECAST FOR BOTH DAYS AT THIS TIME.
EXTENDED...LATEST GFS SHOWING A SHORTWAVE APPROACHING THE AREA
SUNDAY IN NEAR ZONAL UPPER FLOW ACROSS THE REGION. THIS COULD BRING
SOME SHOWERS TO THE AREA SUNDAY AND SUNDAY NIGHT...SO HAVE ADDED SL
CHANCE POPS TO FAR WESTERN ZONES INCLUDING BLACK HILLS. NEXT UPPER
TROUGH DEEPENS ACROSS THE PACIFIC NORTHWEST WITH UPPER FLOW BECOMING
MORE SOUTHWESTERLY MONDAY. ANOTHER SHORTWAVE IS PROGGED TO AFFECT
THE AREA MONDAY FOLLOWED BY THE MAIN TROUGH MOVING THROUGH TUESDAY.
THIS PATTERN WILL KEEP UNSETTLED WEATHER ACROSS THE AREA. GENERALLY
SEASONAL TEMPS ARE ALSO EXPECTED EARLY NEXT WEEK.
&&
.AVIATION...CIGS WILL CONTINUE TO FLUCTUATE TODAY BETWEEN IFR AND
BARELY VFR CONDITIONS. SNOW WILL CONTINUE ACROSS WESTERN TWEB
ROUTES...AND ELSEWHERE ACROSS WESTERN SD RAIN WILL SLOWLY CHANGE TO
SNOW TODAY INTO TONIGHT.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY THROUGH 12Z FRIDAY FOR SOUTHWESTERN
SOUTH DAKOTA...THE EASTERN FOOTHILLS...MEADE AND PERKINS
COUNTIES...
...WINTER STORM WARNING THROUGH 12Z FRIDAY FOR THE NORTHERN AND
CENTRAL BLACK HILLS...NORTHERN FOOTHILLS AND NORTHWESTERN
SOUTH DAKOTA...
...HIGH WIND WARNING TODAY FOR THE PENNIGTON COUNTY PLAINS...
...WIND ADVISORY TODAY FOR HAAKON AND ZIEBACH COUNTIES AND THE
CUSTER COUNTY PLAINS...
WY...WINTER STORM WARNING THROUGH 12Z FRIDAY FOR NORTHEASTERN
WYOMING INCLUDING THE BEAR LODGE MOUNTAINS...
&&Hazardous weather outlook, Mar 29, 5:05 AM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
605 AM MDT THU MAR 29 2007
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
605 AM MDT (705 AM CDT) THU MAR 29 2007
...WINTER STORM WARNING THROUGH 600AM MST FRIDAY FOR NORTHEASTERN
WYOMING INCLUDING THE BEAR LODGE MOUNTAINS...
...WINTER STORM WARNING THROUGH 600AM MST FRIDAY FOR THE NORTHERN
AND CENTRAL BLACK HILLS...NORTHERN FOOTHILLS AND NORTHWESTERN
SOUTH DAKOTA...
...WINTER WEATHER ADVISORY THROUGH 600AM MST FRIDAY FOR THE EASTERN
FOOTHILLS...SOUTHWESTERN SOUTH DAKOTA AND MEADE AND PERKINS
COUNTIES...
...HIGH WIND WARNING FOR TODAY FOR THE PENNINGTON COUNTY PLAINS...
...WIND ADVISORY FOR TODAY FOR HAAKON AND ZIEBACH COUNTIES AND THE
CUSTER COUNTY PLAINS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL STORM SYSTEM APPROACHING THE AREA WILL BRING STRONG
WINDS...RAIN AND SNOW TO THE REGION TODAY AND TONIGHT. NORTHWEST
WINDS OF 30 TO 45 MPH CAN BE EXPECTED THIS MORNING AND AFTERNOON
ACROSS THE PLAINS OF WESTERN SOUTH DAKOTA. IN NORTHEASTERN WYOMING
AND THE BLACK HILLS WINDS OF 25 OT 35 MPH ARE EXPECTED.
MUCH COLDER AIR WILL CONTINUE TO PUSH INTO NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA TODAY. A WINTER STORM WARNING HAS BEEN ISSUED
FOR TODAY AND TONIGHT IN NORTHEASTERN WYOMING AND FAR WESTERN SOUTH
DAKOTA...INCLUDING THE BLACK HILLS. SNOW ACCUMULATIONS IN EXCESS OF A
FOOT ARE POSSIBLE IN NORTHEASTERN WYOMING...WITH 6 OR MORE INCHES
POSSIBLE ACROSS FAR WESTERN SOUTH DAKOTA. IN THE EASTERN FOOTHILLS A
WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR 3 TO 6 INCHES OF SNOW.
THE STRONG NORTHWEST WINDS WILL ALSO CREATE BLOWING AND DRIFTING SNOW
WHERE HEAVY SNOW FALLS. THIS WILL BE ESPECIALLY TRUE IN CAMPBELL
COUNTY IN NORTHEASTERN WYOMING WHERE 4 TO 8 INCHES OF SNOW HAD
ALREADY FALLEN BY THIS MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
High Wind, Pennington Co Plains
- When
- March 29, 9:00 AM MST to 7:00 PM MST
- Where
- Pennington Co Plains forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, March 29 to 31, 20074 deaths · 2 injured · $22 million · EF1 · 79 events
- Tornadoes in Oklahoma, March 29, 20075 injured · $580,000 · EF2 · 4 events
- Lightning Strike in Illinois, March 29, 20071 death · 1 event
- Heavy Snow in North Dakota, March 29 to 30, 2007$40,000 · 6 events
- Flood in Texas, March 29, 2007$18,000 · 1 event
- Dense Fog in Kentucky, March 29, 200712 events
- Dense Fog in Missouri, March 29, 200711 events
- Winter Storm in South Dakota, March 29 to 30, 200710 events
- Dense Fog in Illinois, March 29, 20076 events
- Hail in Oklahoma, March 29, 20070.88 in hail · 4 events
- Frost and Freeze in Colorado, March 29 to 30, 20074 events
- Hail in Kansas, March 29, 20071 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21630.